The word “cyanosis” means blueness, but in medicine it is restricted to the kind of blueness that follows a reduction in the amount of hemoglobin or red coloring matter in the blood. A condition called “argyria” which is due to deposit of silver in the skin gives a silvery-blue appearance. Blueness due to lack of oxygen in the blood is best seen in the lips, the white of the eye, the fingernail beds, the ears and the area over the cheek bones.
Certain poisonous substances including drugs may lead to cyanosis, by changing the nature of the hemoglobin or red coloring matter of the blood. Among these drugs are the nitrates which are sometimes used to dilate blood vessels and lower blood pressure. Also hydrogen sulfide and acetanilide may have this effect. When people are poisoned by carbon monoxide gas, the blood develops a cherry-red color rather than blue. Occasionally people who take sulfonamide drugs get bluish blood due to a chemical change.
When there is any interference with the flow of blood through the skin the color may seem blue or a pale bluish-gray. Such difficulty may come from a weak heart, an obstruction of the flow of blood or simple exposure of the skin to severe cold. Some people suffer constantly with cold and bluish hands and feet because of poor circulation in the extremities.
Obviously the determination as to just which mechanism is responsible for the blue appearance of the body is highly important in relationship to what will be done about it. The doctor must determine whether the difficulty is due to the heart, or the lungs or some trouble in the blood itself. By special signs such as -clubbing of the fingers, the duration of the condition in relationship to employment, examinations of the heart and lungs, and chemical and physical studies of the blood, he can make the distinction.